Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 112, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 23, 2016, 9:13 PM CDT for Webster County, Nebraska. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2016, 9:13 PM CDT (02:13 UTC)
- Expired
- May 23, 2016, 10:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.0 in
- Wind
- 60.0 mph
County Webster County, NE
The radar
The Grand Island radar (KUEX), 27 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 9:20 PM CDT | HAIL 0.88 | Red Cloud, NE | SOME ROTATION IN THE STORM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3262 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
087
WUUS53 KGID 240213
SVRGID
NEC181-240300-
/O.NEW.KGID.SV.W.0112.160524T0213Z-160524T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
913 PM CDT MON MAY 23 2016
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEBSTER COUNTY IN SOUTH CENTRAL NEBRASKA...
* UNTIL 1000 PM CDT
* AT 912 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RED
CLOUD...OR 37 MILES SOUTH OF HASTINGS...MOVING EAST AT 20 MPH.
THIS WARNING REPLACES THE PREVIOUS WARNING IN EFFECT FOR WEBSTER
COUNTY.
HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
RED CLOUD...GUIDE ROCK...COWLES AND INAVALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4000 9873 4017 9873 4029 9828 4000 9828
TIME...MOT...LOC 0212Z 260DEG 17KT 4007 9858
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
$$
BILLINGS WRIGHT1 follow-up statement
837
WWUS53 KGID 240232
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
932 PM CDT MON MAY 23 2016
NEC181-240300-
/O.CON.KGID.SV.W.0112.000000T0000Z-160524T0300Z/
WEBSTER NE-
932 PM CDT MON MAY 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR WEBSTER COUNTY...
AT 932 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RED CLOUD...OR
35 MILES SOUTH OF HASTINGS...MOVING EAST AT 20 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
RED CLOUD...GUIDE ROCK...COWLES AND INAVALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4000 9873 4017 9873 4029 9828 4000 9828
TIME...MOT...LOC 0232Z 264DEG 17KT 4007 9845
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
BILLINGS WRIGHTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:38 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, May 23, 6:38 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Hastings NE 638 PM CDT MON MAY 23 2016 .SHORT TERM...(This evening through Tuesday) Issued at 319 PM CDT Mon May 23 2016 Satellite and observations show a band of lower clouds across a small part of the area this afternoon, with some cirrus for the east. Surface analysis shows a weak cold front situated north to south through the forecast area. A few showers and some isolated thunderstorms are developing. The NAM, HRRR and a couple of the WRF models indicate there could be a few isolated to scattered thunderstorms developing during the afternoon. On the other hand, the GFS and RAP are more robust with the precipitation across the area. The best chance will be in the eastern half of the forecast area. Can not rule out the thunderstorms, but the clouds in the east could slow things down a little this afternoon. Into the evening hours, an upper level wave moves into the area and models have thunderstorms developing along the front. By this evening, the front is expected to drift to the southeast and the best chance of precipitation during the evening and overnight will be across north central Kansas and far southern Nebraska. Some of the thunderstorms may linger into Tuesday morning, but there could be a little bit of a break during the late morning hours. Another upper level wave moves into the area on Tuesday. There is still a few differences in the models. The GFS and the NAM both bring in some precipitation mid day into the afternoon hours, but the WRF models are more dry during the afternoon. Have kept some small POPs. .LONG TERM...(Tuesday night through Monday) Issued at 319 PM CDT Mon May 23 2016 Tuesday night there is a developing surface low and cold front across western Nebraska and Kansas and another upper level wave moves into the area. Thunderstorms are expected to develop during the afternoon on the high plains and should move into the area during the evening and continue into the overnight hours. This looks to be the best chance for some thunderstorms. A few of the thunderstorms will linger into the morning hours Wednesday, but with another weak wave that moves into the area there is still a chance for thunderstorms during the afternoon. Models continue to show a couple of weak upper level waves that move through the area Wednesday night. There are spotty areas of QPF across the area and there is a chance for some thunderstorms. By Thursday afternoon the ECMWF and GFS both have a cold front moving into the area with the upper low approaching. Thunderstorms are expected to develop in the vicinity of the front during the afternoon. The upper low moves into the area Thursday night and there is another good chance for thunderstorms. The models have a few differences for Friday and beyond. The GFS is faster to move the upper low out of the area than the ECMWF, but there continue to be several upper level waves that move through the area. Each wave has the potential to bring some thunderstorms, but it will depend on the timing of the waves and what happens to the surface front that tends to linger, getting stronger and weaker at different times. Have kept chances for thunderstorms in through the period, but it will not be raining all the time. It is just hard to define just when there will be something going on. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday) Issued at 638 PM CDT Mon May 23 2016 Significant Weather: Tstm threat will end in the next 2 hrs. Then tstm threat redevelops Tue afternoon. Tonight: VFR except within sct tstms with IFR VSBYs will end early...then decreasing clouds. Tstms could develop over Nrn KS and this is expected to send a dense cirrostratus OVC over the terminals after 06Z. Light SE winds 10 kts or less. There is a low probability for patchy MVFR fog...but currently expect clouds should mitigate the threat. Confidence: Medium Tue: VFR CIGs thru the morning...probably around 20K ft. By 17Z expect sct Cu to develop around 5K ft and eventually become bkn as isolated pockets of IFR vsbys develop in +TSRA. SE winds gradually increase to around 12 kts in the afternoon. Confidence: Medium && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...JCB LONG TERM...JCB AVIATION...Halblaub
Hazardous weather outlook, May 23, 3:32 PM CDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 332 PM CDT MON MAY 23 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 241200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 332 PM CDT MON MAY 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE INTO TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY SOUTHEAST OF A LINE FROM OSCEOLA TO HASTINGS NEBRASKA TO PHILLIPSBURG KANSAS. HAIL TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT. THESE STORMS WILL LIKELY PRODUCE HAIL AROUND THE SIZE OF GOLF BALLS AND DAMAGING WINDS. THERE WILL ALSO BE THE THREAT FOR ISOLATED TORNADOES. THERE ARE CHANCES FOR THUNDERSTORMS EVERY DAY BEYOND TUESDAY. HOWEVER...THERE IS TOO MUCH UNCERTAINTY TO DETERMINE ADDITIONAL POTENTIAL FOR SEVERE STORMS WITH ANY CONFIDENCE AT THIS TIME. ADDITIONALLY...IF THUNDERSTORMS REPEATEDLY OCCUR IN SOME AREAS...FLOODING WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED INTO TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, May 23, 8:12 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
812 PM CDT MON MAY 23 2016
NEZ061-073-074-240200-
KEARNEY NE-PHELPS NE-BUFFALO NE-
812 PM CDT MON MAY 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BUFFALO...
NORTHEASTERN PHELPS AND NORTHERN KEARNEY COUNTIES UNTIL 900 PM CDT...
AT 812 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FUNK...OR 10 MILES NORTHEAST OF HOLDREGE...MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KEARNEY.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 266 AND 282.
LAT...LON 4066 9925 4079 9898 4057 9880 4049 9931
4060 9938
TIME...MOT...LOC 0112Z 243DEG 17KT 4056 9924
BILLINGS WRIGHTLocal storm report, May 23, 8:21 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
821 PM CDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM FLASH FLOOD GRAND ISLAND 40.92N 98.37W
05/23/2016 HALL NE 911 CALL CENTER
UNDERPASSES ARE FLOODED AND HAVE BEEN CLOSED.
&&
HALBLAUBSpecial weather statement, May 23, 8:41 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
841 PM CDT MON MAY 23 2016
NEZ075-240215-
ADAMS NE-
841 PM CDT MON MAY 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ADAMS COUNTY UNTIL
915 PM CDT...
AT 841 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
AYR...OR 10 MILES SOUTH OF HASTINGS...MOVING NORTHEAST AT 20 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HASTINGS AND AYR.
LAT...LON 4035 9838 4035 9844 4048 9855 4065 9828
4039 9828
TIME...MOT...LOC 0141Z 233DEG 19KT 4044 9844
BILLINGS WRIGHTLocal storm report, May 23, 8:49 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
849 PM CDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HEAVY RAIN GRAND ISLAND 40.92N 98.37W
05/23/2016 M2.30 INCH HALL NE MESONET
2.14 FELL IN THE LAST 2 HRS. STORM TOTAL FELL IN THE LAST
3 HRS.
&&
HALBLAUBLocal storm report, May 23, 8:50 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
850 PM CDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HEAVY RAIN GRAND ISLAND 40.92N 98.37W
05/23/2016 M2.18 INCH HALL NE PUBLIC
RETIRED NWS EMPLOYEE REPORTED 2.18 INCHES OF RAIN SO FAR.
&&
REEDLocal storm report, May 23, 9:03 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
903 PM CDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM FLASH FLOOD GRAND ISLAND 40.92N 98.37W
05/23/2016 HALL NE EMERGENCY MNGR
EMERGENCY MANAGER REPORTS STREET FLOODING AND MAN HOLE
COVERS DISPLACED IN GRAND ISLAND.
&&
REEDThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:05 PM CDT | Special Weather Statement | GID | Nance | 10 min |
| May 23, 7:10 PM CDT | Severe Thunderstorm Warning | GID | Merrick | 11 min |
| May 23, 7:19 PM CDT | Special Weather Statement | GID | Hall | 11 min |
| May 23, 7:27 PM CDT | Special Weather Statement | GID | Adams | 33 min |
| May 23, 7:30 PM CDT | Special Weather Statement | GID | Nance | 15 min |
| May 23, 7:34 PM CDT | Severe Thunderstorm Warning | GID | Nance | 26 min |
| May 23, 7:36 PM CDT | Severe Thunderstorm Warning | GID | Hall | 39 min |
| May 23, 7:43 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 32 min |
| May 23, 7:55 PM CDT | Severe Thunderstorm Warning | GID | Merrick | 50 min |
| May 23, 7:57 PM CDT | Special Weather Statement | GID | Franklin | 33 min |
| May 23, 8:08 PM CDT | Severe Thunderstorm Warning | GID | Franklin | 37 min |
| May 23, 8:11 PM CDT | Flash Flood Warning | GID | Hall, Merrick | 3 hr |
| May 23, 8:12 PM CDT | Special Weather Statement | GID | Kearney | 48 min |
| May 23, 8:15 PM CDT | Severe Thunderstorm Warning | GID | Hall | 45 min |
| May 23, 8:19 PM CDT | Severe Thunderstorm Warning | GID | Howard, Merrick | 27 min |
| May 23, 8:33 PM CDT | Severe Thunderstorm Warning | GID | Hamilton | 42 min |
| May 23, 8:40 PM CDT | Flash Flood Warning | GID | Hamilton | 3 hr |
| May 23, 8:41 PM CDT | Special Weather Statement | GID | Adams | 34 min |
| May 23, 8:43 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 32 min |
| May 23, 8:53 PM CDT | Severe Thunderstorm Warning | GID | Polk, York | 52 min |
| May 23, 9:05 PM CDT | Severe Thunderstorm Warning | GID | Hall, Hamilton, Merrick | 40 min |
| May 23, 9:35 PM CDT | Severe Thunderstorm Warning | GID | Merrick, Polk, York | 40 min |
| May 23, 9:44 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 46 min |
| May 23, 9:45 PM CDT | Severe Thunderstorm Warning | GID | Hamilton | 23 min |
| May 23, 10:28 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls | 47 min |
| May 23, 10:39 PM CDT | Special Weather Statement | GID | York | 51 min |
| May 23, 11:14 PM CDT | Areal Flood Warning | GID | Hall, Merrick | 12 hr |
| May 23, 11:25 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 50 min |
| May 24, 12:00 AM CDT | Severe Thunderstorm Warning | GID | Nuckolls | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.